I've been having a little wrist pain lately in my left hand, which is my dominant (meaning my sword-wielding) hand. It's hard to pinpoint the cause, but I suspect it's one or all of the following:
- It could be that I grip the pen too hard when I write, causing undue strain.
-I may need to cut back (no pun intended) on the number of homeless drifters I pick up, take home and stab to death with a kitchen knife. The stabbing, and perhaps the subsequent skinning, may contribute to the problem. Perhaps I should buy an electric carving knife, to alleviate the pressure on my wrist.
-Maybe I should quit blogging. All this typing could be irritating to my apparently delicate hand, not to mention how irritating it must be to my readers.
-I should consider getting rid of Jake. Like any 11-month old, he needs to be picked up a lot throughout the course of a given day (you know, to be comforted, changed, bathed, fed or beaten with a wire brush), and he weighs nearly 25 lbs. I need to give him away to a sumo wrestler or body builder; someone who has a lot more upper body strength than I do. Or maybe I could keep him, if I buy one of those electronic lifts they use for hoisting wheelchair-bound people in and out of vans.
At any rate, I assumed it was carpal tunnel--which my husband used to mispronounce as "carnal tunnel," until I berated him out of it. ("Carnal tunnel" sounds like a Harlequin Romance euphemism for vagina, as in, "He plunged his throbbing manhood into my carnal tunnel.") However, my doctor told me that it's something lesser than that--something with a big smartypants name I can't recall that employs many letters of the alphabet, and which is hopefully fixable with some anti-inflammatory pills and one of those sexy beige splint things that looks like a robot glove, secured with wide velcro straps.
So I was wearing my fetching beige splint yesterday as I perused the drug information sheet that accompanied my prescription of Lodine, the aforementioned anti-inflammatory drug. Usually I only give these drug information sheets a cursory glance, as the text is usually pretty predictable. It lists the drug name, then has a paragraph explaining "How To Use," then a paragraph for "Side Effects," one for "Precautions," and finally, one for "Drug Interactions." And somewhere therein, a warning not to operate heavy machinery while using this drug, as if we're all swallowing these pills in mid-leap, as we hop back on the forklift. These sheets use a lot of words, when really all we need to know is, "Swallow these with liquid." But pharmacists have a chip on their shoulder about not being smart enough to have become doctors, so they use a lot of tedious wording to dupe us into thinking they're very, very smart.
This drug information sheet was different, however. The first paragraph, rather than being the usual bland "How To Use" part, was instead "Warning." It was a very ominous paragraph which was peppered with such eye-catching phrases as, "bleeding from the stomach or intestines," "black stools," "vomit that looks like coffee grounds," and a suggestion to "talk to your doctor about other possible medication choices," which seems to translate as "do everything you can to avoid taking this incredibly dangerous poison." I know all medications have ridiculously gruesome possible side effects, but as I mentioned above, these are usually buried far further down the drug information sheet, in the paragraphs headed "Side Effects" and "Precautions." I've never seen this new "Warning" paragraph inserted at the very top of the sheet.
The rest of the sheet is rife with intestinal bleeding references. The normally uneventful "How to Use" paragraph even mentions it, warning me not to increase my dosage without consulting my doctor, as this "might increase risk of stomach bleeding." No shit, Sherlock. So you're saying that if two pills a day might cause my insides to liquefy and bleed out of me, ten pills a day might accelerate the process? Duly noted.
The "Side Effects" paragraph, as you would expect, mentions it again, but also cheerfully notes that this drug may cause, "serious (possibly fatal) liver disease." Which actually might come as a relief, since death would at least end the copious intestinal bleeding that I'm starting to think is imminent.
Even if the gut bleeding doesn't kill me, I suspect it'll at least be a real bummer. It's probably downright depressing to bleed from the stomach, not to mention the havoc it will wreak on my clothes and furniture. But my mom taught me to always look on the bright side of things, so I wonder if there might be an up side to the intestinal bleeding. Might I not lose some weight in the process? That'd be nice. I've recently gotten to the point where I can fit into all my pre-pregnancy clothes, but a girl is never opposed to dropping a couple more pounds. I tried on a pair of jeans at Hollister the other day that didn't quite look right on me, but I bet If I lost 4 pints of blood, they'd be a perfect fit.
Plus, I'd probably get out of the "mandatory" employee meetings I am loathe to attend on a monthly basis. I would think it would be a distraction to the other employees to see me collapsing in a pool of blood 10 minutes into the meeting. Demoralizing to the staff, even. Or, considering my boss is a stickler about these meetings, she might make me attend, but might at least let me leave early if the bleeding gets bad. I bet you'd like to pull the old "bleeding from the stomach" ruse to get out of a few meetings yourself.
And I am sure people would offer to carry things for me. I bet I'd never have to carry a heavy box again, for the duration of my short, bloody life.
And let's face it, I look good in red.
So bring on the intestinal bleeding; I'm ready for it. Sure, I could quit blogging, thereby sparing my hand some stress, and probably never have to take these organ-killing pills. But that would mean abandoning my faithful readers, who are a dangerously unstable group, likely to fly off the handle and kill again if their routine is interrupted in the smallest way. So for them--for you, my dear readers, I will swallow these pills, sacrificing my liver, my stomach, my very life, just to keep you entertained.
I love you--and fear you--that much.